Tylenol Linked to Asthma?

Two recent studies suggest that Tylenol may be responsible for the rising rate of asthma among children.

One study, conducted as a joint project between the Addis Ababa University in Ethiopia and the University of Nottingham in the United Kingdom, followed 1,000 Ethopian children from birth to age 3, tracking Tylenol (acetaminophen) use and incidents of wheezing, coughing, and other breathing problems. According to Dr. Alemayehu Amberbir, “We have confirmed that acetaminophen use comes first, so a causal link is increasingly likely.”

Another study, which was recently published in the American Journal of Respiratory and Critical Care and involved over 300,000 teenagers from 50 different countries, found that teens who take Tylenol once a month – a fairly common occurrence in the United States – double their odds of wheezing. According to Dr. Richard W. Beasley, the lead investigator of the study, teenage Tylenol users are also more likely to develop allergic nasal congestion and eczema.

Dr. Beasley and others are urgently calling for more research and clinical trials to investigate the increasing evidence of the link between acetaminophen and childhood asthma.